A study suggests that Lexapro (chemical name: escitalopram), an antidepressant medicine, can lower the number and severity of hot flashes in some menopausal women.
None of the 205 menopausal women in the study had been diagnosed with breast cancer. Each woman was having more than 28 hot flashes per week. They averaged nearly 10 hot flashes per day.
The study lasted 8 weeks. Half of the women got Lexapro and the other half got a placebo (sugar pill). Lexapro is a pill taken by mouth.
The women who got Lexapro started with a dose of 10 mg per day. If the hot flashes didn't improve, the dose was increased to 20 mg per day.
The women kept a record of the number and severity of each hot flash they had during the study. After 8 weeks, the researchers compared the number and severity of hot flashes in each group (Lexapro versus placebo).
Hot flashes were less frequent in both groups, but were reduced more in the women who got Lexapro. Compared to the number at the study's start, the average number of hot flashes per week dropped 47% in women who got Lexapro -- from about 10 to about 5. The average number dropped 33% in women who got the placebo -- from about 10 to about 6.5.
The severity of the hot flashes also eased somewhat in both groups of women, but eased more in women who got Lexapro.
After the 8 weeks of the study, the women were still followed to see what happened after they stopped taking either Lexapro or placebo. The number of hot flashes increased in both groups, but increased more in women who had taken Lexapro.
None of the women who got Lexapro had any serious side effects. Still, Lexapro and other antidepressant medicines can have serious side effects, including some that develop after you stop taking the medicine.
Some experts believe these results suggest Lexapro could ease hot flashes from menopause in some women. Still, other experts say the benefits of Lexapro are small and that even the women who got the placebo had less frequent and less severe hot flashes during the study.
Although this study looked at women who hadn't been diagnosed with breast cancer, many women who've been diagnosed have hot flashes. Hot flashes are a known side effect of hormonal therapy medicines. For some women, hot flashes can affect quality of life so much that they're considering medicine to ease them.
Hormone replacement therapy (HRT) is one option. Still, there is strong evidence that HRT can substantially increase a woman's breast cancer risk and can increase the risk of breast cancer recurrence (the cancer coming back) or progressing in women already diagnosed with breast cancer.
Research has suggested that other antidepressants can help ease hot flashes, including:
- SSRIs (serotonin-specific reuptake inhibitors)
- Prozac (chemical name: fluoxetine)
- Paxil (chemical name: paroxitene)
- Celexa (chemical name: citalopram)
- SNRI (serotonin-norepinephrine reuptake inhibitors)
- Effexor (chemical name: venlafaxine)
Some of these antidepressants can cause problems for women taking tamoxifen. An enzyme called CYP2D6 helps tamoxifen work in the body. Some research has shown that women with an abnormal gene that blocks their bodies' ability to produce CYP2D6 don't get the same benefits from tamoxifen as women who produce CYP2D6. Other research has shown that some medicines -- including the antidepressants Prozac, Paxil and Effexor -- interfere with how CYP2D6 works and might reduce tamoxifen's effectiveness against breast cancer.
If you're a postmenopausal woman having troublesome hot flashes because of breast cancer treatment, you might want to ask your doctor about hot flash treatment options and if a medicine such as Lexapro makes sense for you. There are other non-prescription techniques you can try to help avoid and ease hot flashes. Visit the Breastcancer.org Hot Flashes page in the Treatment Side Effects section to learn more about hot flashes and how to manage them.